Michigan, 2014Damaging Winds and Lightning Strike in Michigan, August 26, 2014
August 26, 2014 · NWS GRR · 3 events in 3 counties and zones
Severe storms produced a measured wind gust of 64 mph at the South Haven GLERL site and to around 60 mph in Okemos near Lansing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms produced a measured wind gust of 64 mph at the South Haven GLERL site and to around 60 mph in Okemos near Lansing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 26, 6:51 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 26, 6:51 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
751 AM EDT TUE AUG 26 2014
LATEST UPDATE...
AVIATION
.SYNOPSIS...
ISSUED AT 325 AM EDT TUE AUG 26 2014
WARM AND HUMID CONDITIONS WILL CONTINUE TODAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL
COME LATE THIS MORNING AND AFTERNOON NEAR TO SOUTHEAST OF A LINE
FROM HOLLAND TO LANSING. A COOLER AND DRIER AIRMASS WILL MOVE IN
TONIGHT THROUGH THURSDAY. HOWEVER IT WILL TURN WARMER AND MORE
HUMID VERY LATE IN THE WEEK INTO NEXT WEEKEND WITH SCATTERED
SHOWERS AND THUNDERSTORMS.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 325 AM EDT TUE AUG 26 2014
PRIMARY SHORT TERM FORECAST CONCERNS INVOLVE DETERMINING
CONVECTIVE POTENTIAL TODAY.
THE COLD FRONT WILL MOVE THROUGH OUR FCST AREA FROM NW TO SE THIS
MORNING AND AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND JUST AHEAD OF THE FRONT MAINLY THIS AFTERNOON.
GIVEN THE FRONTAL TIMING THE BEST CHANCE FOR SCATTERED SHOWERS AND
STORMS WILL COME LATE THIS MORNING AND AFTERNOON OVER OUR SE FCST
AREA NEAR TO MAINLY JUST SE OF KGRR OVER TOWARD LAN... BTL... AND
JXN. THIS IS WHERE THERE IS POTENTIAL FOR SB CAPE VALUES TO REACH
2500-3000 J/KG BY EARLY AFTERNOON AS SUGGESTED BY 00Z NAM/GFS
GUIDANCE.
THE SEVERE WX THREAT TODAY IS FAIRLY LOW IN SPITE OF THE
POTENTIALLY MODERATE TO STRONG INSTABILITY MAINLY BECAUSE OF WEAK
DEEP LAYER SHEAR AND LACK OF STRONGER FORCING FROM THE FRONT. EVEN
SO CANNOT RULE OUT ISOLATE SEVERE STORMS OVER OUR SE FCST AREA
THIS AFTERNOON GIVEN POTENTIAL FOR STRONG INSTABILITY JUST AHEAD
OF THE FRONT.
A COOLER AND DRIER AIRMASS WILL ADVECT IN BEHIND THE FRONT TONIGHT
THROUGH MIDWEEK. HAVE TRENDED THE FORECAST DRY FOR TONIGHT AFTER
FROPA WITH DRY WX ANTICIPATED WEDNESDAY THROUGH THURSDAY AS A HIGH
PRESSURE RIDGE BUILDS IN. PCPN TIED TO THE NEXT SYSTEM APPROACHING
FROM THE WEST SHOULD HOLD OFF UNTIL THURSDAY NIGHT.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 AM EDT TUE AUG 26 2014
OVERALL MODEL CONTINUITY IS FAIRLY GOOD TONIGHT BETWEEN THE GFS AND
THE ECMWF. THERE IS SOME DIVERGENCE IS SOLUTIONS OUT ON SUNDAY AND
MONDAY THOUGH. HAVE OPTED TO CONTINUE TO FOLLOW THE ECMWF HAS IT HAS
HAD MUCH BETTER RUN TO RUN CONSISTENCY LATELY. ALSO THE GFS HAS BEEN
CONVERGING TOWARDS ITS SOLUTIONS. FORECAST CONFIDENCE IS ONLY MEDIUM
THOUGH GIVEN THE DISPARITY BETWEEN THE MODELS.
THE LONG TERM STILL LOOKS LIKE A WET PERIOD AS A SURFACE BOUNDARY
WILL BE OSCILLATING THROUGH THE AREA ALMOST THE ENTIRE TIME. A WARM
FRONT SURGES NORTH THURSDAY NIGHT INTO FRIDAY...WITH THE ASSOCIATED
COOL FRONT STALLING OUT OVER THE AREA SATURDAY INTO SUNDAY. THE
ECMWF THEN PIVOTS A LOW THROUGH THE SOUTHERN GREAT LAKES INTO
MONDAY. HAVE MAINLY CHANCE POPS RIGHT THROUGH THE LONG TERM PERIOD
FOR SHOWERS AND STORMS. HEAVY RAINS ARE A DEFINITE POTENTIAL GIVEN
THE REPEATED ROUNDS OF CONVECTION. WPC QFF FOR THE LONG TERM IS ON
THE ORDER OF 1 TO 2 INCHES.
TEMPERATURES THROUGH THE PERIOD SHOULD BE SEASONABLE...IN THE UPPER
70S TO NEAR 80 ON MOST DAYS FOR HIGHS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 751 AM EDT TUE AUG 26 2014
STRATUS AND FOG DID NOT MATERIALIZE LIKE MOST OF THE LAST SEVERAL
NIGHT SO FOCUS SHIFTS QUICKLY TO THUNDERSTORMS. SCATTERED SHOWERS
AND STORMS ARE ALREADY ONGOING THIS MORNING...MAINLY WEST OF KAZO.
A FRONTAL BOUNDARY IS FORECAST TO SLIDE SOUTHEAST THROUGH THE AREA
TODAY SO KMKG WILL HAVE THE SHORTEST AND LEAST THREAT FROM STORMS.
KJXN WILL HAVE THE BEST CHANCE AT SEEING STORMS. THE THREAT FOR
STORMS SHOULD END AT KMKG BY 18Z-19Z AND DOWN AT KJXN TOWARDS 00Z.
EXPECTING VFR CONDITIONS FOR THE MOST PART TODAY OUTSIDE OF
THUNDERSTORMS WHERE BRIEF PERIODS OF MVFR OR IFR WILL OCCUR.
THERE IS A BAND OF MVFR CEILINGS JUST BEHIND THE FRONT THIS
MORNING OVER WISCONSIN BUT EXPECTING THIS TO LIFT WITH TIME TO
VFR. WE WILL BE KEEPING AN EYE ON THIS THOUGH IN CASE THEY HOLD
BELOW 3000FT. CONDITIONS SHOULD BE VFR AND DRY OVERNIGHT.
&&
.MARINE...
ISSUED AT 325 AM EDT TUE AUG 26 2014
WINDS AND WAVES WILL BE RELATIVELY LIGHT TODAY THROUGH MIDWEEK.
HOWEVER PATCHY FOG WILL POSE A HAZARD TO MARINERS TODAY BEFORE A
DRIER AIRMASS MOVES IN TONIGHT THROUGH MIDWEEK.
&&
.HYDROLOGY...
ISSUED AT 1101 PM EDT MON AUG 25 2014
A FEW THUNDERSTORMS COULD REDEVELOP OVERNIGHT...AND THUNDERSTORMS
ARE ALSO POSSIBLE ON TUESDAY PRIMARILY EAST OF US-131. THESE
STORMS WILL REMAIN ISOLATED TO SCATTERED IN NATURE AND WIDESPREAD
HYDRO IMPACTS ARE NOT EXPECTED. STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL. DRIER AIR MOVES IN LATE TUESDAY INTO WEDNESDAY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...DUKE
AVIATION...DUKE
HYDROLOGY...EBW
MARINE...LAURENS
Hazardous weather outlook, Aug 26, 5:07 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 AM EDT TUE AUG 26 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
607 AM EDT TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY GENERALLY SOUTHEAST OF
A MUSKEGON TO MT. PLEASANT LINE. SOME OF THE STORMS MAY BECOME
STRONG WITH WIND GUSTS IN EXCESS OF 50 MPH AND HAIL TO NEAR THREE
QUARTERS OF AN INCH IN DIAMETER. LOCALLY HEAVY RAINS ARE ALSO A
THREAT TODAY. STORMS WILL BE POSSIBLE FROM BEFORE DAYBREAK
THROUGH ABOUT 800 PM.
PATCHY DENSE FOG WILL BE POSSIBLE THIS MORNING THROUGH ABOUT
900 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-271015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
607 AM EDT TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ESPECIALLY FOR
AREAS SOUTH OF MUSKEGON. STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 35 KNOTS ALONG WITH HAIL
AREAS OF FOG WILL BE POSSIBLE TODAY OUT ON THE LAKE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DUKE
Thunderstorm Wind, Van Buren
- When
- August 26, 8:20 AM EST
- Where
- Van Buren County, South Haven
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.400, -86.270
A measured peak wind gust of 64 mph occurred at the South Haven GLERL coastal observation site.
Lightning, Allegan
- When
- August 26, 12:53 PM EST
- Where
- Allegan County, 0.86 mi SW of Holland
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.770, -86.130
The media reported that South Shore middle school in Holland was struck by lightning. There were no injuries.
Thunderstorm Wind, Ingham
- When
- August 26, 2:25 PM EST
- Where
- Ingham County, Okemos
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -84.420
A trained spotter estimated that thunderstorm wind gusts reached 60 mph in Okemos.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, August 26 to 27, 20141 injured · $40 million · 2 events
- Flash Flooding and Hail in Illinois, August 26 to 27, 2014$29 million · 1 in hail · 11 events
- Rip Current in New Jersey, August 26, 20141 death · 1 event
- Rip Current in Maryland, August 26, 20141 death · 1 event
- Flash Flood in Utah, August 26, 2014$100,000 · 1 event
- Hail and Damaging Winds in Illinois, August 26, 2014$50,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 26, 2014$50,000 · 1.75 in hail · 4 events
- Damaging Wind in Kansas, August 26, 2014$50,000 · 52 kt wind · 1 event
- Damaging Wind and Heavy Rain in Arizona, August 26, 2014$40,000 · 63 kt wind · 2 events
- Damaging Winds and Lightning Strike in Texas, August 26, 20143 injured · $2,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 26, 2014$11,000 · 56 kt wind · 21 events
- Lightning Strike in Colorado, August 26, 20142 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535958, 535960, 535957.